MAUDE Adverse Event Report: CSA MEDICAL, INC. TRUFREEZE CRYOSPRAY SYSTEM; UNIT, CRYOSURGICAL ACCESSORIES

CSA MEDICAL, INC. TRUFREEZE CRYOSPRAY SYSTEM; UNIT, CRYOSURGICAL ACCESSORIES
Model Number 20-00177
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bradycardia (1751); Cardiac Arrest (1762); Pneumothorax (2012)
Date of Event 12/12/2017
Type of Reportable Event Serious Injury
Event or Problem Description
A (b)(6) female with four year history of stage four lung cancer had been presenting for several months with respiratory symptoms secondary to malignant narrowing of the endobronchial airways.Physician brought the patient to bronchoscopy to dilate airways and decided to use spray cryotherapy to aid in the dilation.Support team inadvertently brought the doctor a rapid av (rav) catheter from stock rather than the polymeric.Given that no csa representative was present for the case, this misuse of the rapid av was not noted prior to use.The physician followed passive venting training with a medical assistant monitoring the chest for expansion.The bronchoscope remained in the trachea at the carina and the catheter/spray was directed to the malignant stenosis which by the physician's description was about 9 mm in max diameter.However, the airway distal to the narrowed opening was also restricted due to the malignant disease.Appropriate disconnection of the respiratory circuit and deflation of the endotracheal cuff along with a large diameter et tube were utilized for adequate gas egress.The first two sprays of approximately 5 seconds of frost went without medical issues.On the third spray the patient developed bradycardia that led to a cardiac arrest with a tension pneumothorax being detected and addressed.The patient recovered stable vital functions and was transferred to intensive care stable.The family was consulted on how aggressive the management should be due to the patient's extensive cancer and her ongoing need for every four to six week lung procedures to maintain respiration without ventilation, due to her underlying disease.The decision was made by the family, to remove life support and the patient expired approximately four days after the procedure.Chief medical officer, of csa medical discussed the instructions for use with the physician, and made it clear that the ifu warns against using the rapid av catheter for passive venting procedures.We discussed that rav not only gets to liquid nitrogen quicker than the polymeric catheter but also delivers the expected full 25 watts of ln power much sooner than polymeric such that the amount of nitrogen gas generated over a short period of time such as 5 seconds of frost is much greater.Further the physician was reminded that the rapid av catheter should not be used for passive venting use per the warning section of the instructions for use document.The physician noted that she has used the polymeric catheter for similar cases without issues and will be vigilant with her staff moving forward to ensure she only uses the polymeric catheter.This is the first notification of the fact that the patient was removed from life support per the family request and expired post procedure.The initial reason to speak with physician was for an episode of bradycardia during a passive venting case and cardiac arrest was not previously noted nor was the tension pneumothorax.We were aware of the misuse of rav.The instructions for use contains the following warning "this catheter kit should not be used for passive venting procedures".

Brand Name
TRUFREEZE CRYOSPRAY SYSTEM
Common Device Name
UNIT, CRYOSURGICAL ACCESSORIES
Manufacturer (Section D)
CSA MEDICAL, INC.
91 hartwell avenue
lexington MA 02421
MDR Report Key7167426
Report Number3010140265-2018-00001
Device Sequence Number13896445
Product Code GEH
UDI-Device Identifier00857068006099
UDI-Public00857068006099
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K171626
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial
Report Date (Section B) 01/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date04/01/2018
Device Model Number20-00177
Device Catalogue Number20-00177
Device Lot Number7526
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2017
Initial Report FDA Received Date01/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age38 YR